Alert archive / Nevada / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 65, NWS Las Vegas, NV

August 3, 2016Clark County, Nevada; Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 3, 2016, 10:58 PM PDT for Clark County, Nevada; Mohave County, Arizona. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2016, 10:58 PM PDT (05:58 UTC)
Expired
Aug 3, 2016, 11:30 PM PDT
In force
32 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 47 km from the middle of the area, began a volume at 06:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 6.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2016-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1079 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2016-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1079 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2895 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

262 
WUUS55 KVEF 040558
SVRVEF
AZC015-NVC003-040630-
/O.NEW.KVEF.SV.W.0065.160804T0558Z-160804T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1058 PM PDT WED AUG 3 2016

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MOHAVE COUNTY IN NORTHWESTERN ARIZONA...
  SOUTH CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 1130 PM PDT/1130 PM MST/

* AT 1056 PM PDT/1056 PM MST/...DOPPLER RADAR INDICATED OUTFLOW
  WINDS FROM THUNDERSTORMS MOVING SOUTH CAPABLE OF PRODUCING WINDS
  IN EXCESS OF 40 MPH ON LAKE MOHAVE. 

* LOCATIONS IMPACTED INCLUDE...
  COTTONWOOD COVE AND COTTONWOOD COVE CAMPGROUND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG WIND GUSTS AND HIGH WAVES CAN BE EXPECTED! IF ON OR NEAR LAKE
MOHAVE...HEAD TO SAFE HARBOR IMMEDIATELY OR STAY CLOSE TO SHORE
UNTIL THE STORM PASSES.
&&

LAT...LON 3523 11453 3523 11465 3554 11473 3553 11457
TIME...MOT...LOC 0556Z 237DEG 121KT 3564 11451 

$$

JH
1 follow-up statement
590 
WWUS55 KVEF 040618
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1118 PM PDT WED AUG 3 2016

AZC015-NVC003-040630-
/O.CON.KVEF.SV.W.0065.000000T0000Z-160804T0630Z/
MOHAVE AZ-CLARK NV-
1118 PM PDT WED AUG 3 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM
PDT/1130 PM MST/ FOR SOUTHWESTERN MOHAVE AND SOUTH CENTRAL CLARK
COUNTIES...

OUTFLOW WINDS FROM THUNDERSTORMS TO THE NORTH CONTINUED TO BLAST
SOUTH ACROSS LAKE MOHAVE AND WILL PERSIST THROUGH 1130 PM.

LOCATIONS IMPACTED INCLUDE...
COTTONWOOD COVE AND COTTONWOOD COVE CAMPGROUND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG WIND GUSTS AND HIGH WAVES CAN BE EXPECTED! IF ON OR NEAR LAKE
MOHAVE...HEAD TO SAFE HARBOR IMMEDIATELY OR STAY CLOSE TO SHORE
UNTIL THE STORM PASSES.

&&

LAT...LON 3523 11453 3523 11465 3554 11473 3553 11457
TIME...MOT...LOC 0616Z 237DEG 121KT 3597 11388 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 9:58 PM PDT, 1 hour earlier.

Area forecast discussion, Aug 3, 9:58 PM PDT, 1 hour before
Area Forecast Discussion
National Weather Service Las Vegas NV
958 PM PDT WED AUG 3 2016

.SYNOPSIS...Deeper monsoon moisture will bring an increasing threat
of flash flooding to parts of the area through Thursday. Conditions
will begin to dry out on Friday, and the area will likely be storm
free by Sunday. Temperatures will be near to slightly below normal
for the next seven days.
&&

.UPDATE...
Storms moving through northeast Clark and northwest Mohave Counties
at this time are propagating southward into a 25-30 kt 850-mb jet
oriented mainly along the Colorado River. According to mesoanalysis,
storms are moving into slightly lower instability and increased CIN,
which may lead to a general weakening trend overnight. Nevertheless,
high rainfall rates have been observed with these storms this
evening in a moist (PWs 1.25-1.50 inches -- near-record territory)
atmosphere. Additionally, gusts 40-50 mph have been observed with
the leading outflow. Still seeing occasional development in San
Bernardino and central/southern Mohave County as well, with
mesoanalysis suggesting somewhat higher instability in these areas.
As such, increased PoPs in Clark, eastern San Bernardino, and Mohave
Counties based on these trends through the overnight hours.

High-resolution guidance has not performed particularly well with
the convective evolution of the storms in Clark/Mohave Counties,
especially the farther west propagation. Additionally, the
redevelopment of convection in southwest Utah overnight (as
suggested by "some" HRRR simulations) seems questionable given the
stabilizing effects of previous convection. But with the elongated
vorticity maximum in the midlevels still present from southeast
Nevada across far northern Arizona and southern Utah, cannot rule
this out completely. As such, increased PoPs a bit through the
morning hours as well.

Expecting another fairly active day tomorrow. Flash flood watch
looks good for now.

Will send out another update if conditions change dramatically in
the next couple hours.

.AVIATION...For McCarran...Gusty northeast winds from an outflow
boundary will remain through 07z with gusts over 40 kts before
decreasing with winds remaining northeast around 10-15 kts through
08z. After 08z winds will gradually shift back to the south to
southwest winds speeds around 10 kts. Thunderstorms will again be in
the forecast through Thursday with gusty outflow winds
possible...especially in the late afternoon and evening.

For the rest of southern Nevada...northwest Arizona...and southeast
California...Scattered thunderstorms with gusty winds to 45 kts will
continue through early morning over for mainly Mohave, Clark, and
far eastern San Bernardino Counties. Storms will gradually diminish
late tonight with winds also decreasing. Thunderstorms will again be
in the forecast through Thursday with gusty outflow winds
possible...especially in the late afternoon and evening.
&&

.PREV DISCUSSION...
216 PM PDT WED AUG 3 2016

.SHORT TERM...through Saturday morning.

The primary weather concern over the next couple of days is the
potential for flash flooding. Lincoln, Clark, Mohave and eastern San
Bernardino counties all are prime areas for scattered thunderstorms
that will be capable of producing very heavy rain (2-4 inch per hour
rain rates). High resolution time lagged ensemble output pinpoints
northern Mohave with the best potential for substantial rain amounts
but given that precipitable water values are through the roof over
the southeastern third of the CWA, stronger storms anywhere in this
deeper moisture could create flooding problems real quick. The 12Z
Vegas sounding had a > 200 percent of normal PWAT value of 1.5
inches which is a record for the date. Forecast soundings show
little change for Thursday so it looks like another active day
convection wise similar to today beginning with terrain driven
storms transitioning to outflow based development. A Flash Flood
Watch is in effect through 5 AM Friday for areas that are forecast
to have the highest potential for flash flooding.

Some drying takes place on Friday however the moisture hangs tough
across much of the eastern CWA and a chance of storms continue. A
trough sweeping into the west coast Saturday pushes drier air
further east and thunderstorm chances are forecast to come to an end
for all but far NE Mohave County. No changes were made to the
Saturday forecast or to the long term.

.LONG TERM...Sunday through Tuesday.
Picking up Sunday morning, troughing along the West Coast will bring
dry southwest flow to our CWA, resulting in mostly sunny skies,
seasonably hot temperatures, and lower humidity. This pattern holds
through Tuesday. There is one feature of note on Monday as the ECMWF
brings a tropical wave/cyclone near the tip of the Baja Peninsula,
which would suggest a return of deeper moisture to our area on
Wednesday. The GFS is more bearish with this wave and does not show
any moisture surge. There is plenty of time to watch this, and it is
worth noting that a similar pattern last Thursday brought the
current episode of deeper moisture and thunderstorms.
&&

.FIRE WEATHER...Monsoonal moisture will continue to stream into the
area through Thursday...with chances of storms in southern Nevada,
eastern San Bernardino, and Mohave counties. Very heavy rainfall,
frequent lightning, and gusty winds are possible with these storms.
Conditions will begin to dry out from west to east on Friday, with a
return to seasonably hot and rain-free conditions by Sunday.
Conditions may approach critical fire thresholds this weekend,
especially in the southern Great Basin, where stronger winds are
forecast.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
significant weather according to standard operating procedures.
Spotter activation may be necessary in Lincoln, Clark, Mohave and
San Bernardino counties through tomorrow.
&&

Update:  Shafer
Aviation:  Gorelow
Short Term/Fire Weather...Salmen
Long Term: Morgan

For more forecast information...see us on our webpage:
http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 3, 7:38 PM PDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
738 PM PDT WED AUG 3 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     FLASH FLOOD      3 NNW NEEDLES           34.89N 114.65W
08/03/2016                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            HIGHWAY PATROL REPORTS ROADWAY FLOODING AT
            DAVID DRIVE AND RIVER DRIVE. APPROXIMATELY
            10 VEHICLES STUCK IN WATER. .

&&

NWS LAS VEGAS NV
IRIS SYSTEM

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 5:56 PM PDTSevere Thunderstorm WarningVEFClark34 min
Aug 3, 6:04 PM PDTSevere Thunderstorm WarningVEFClark26 min
Aug 3, 6:34 PM PDTAreal Flood AdvisoryVEFClark3 hr
Aug 3, 7:52 PM PDTFlash Flood WarningVEFClark, Lincoln3 hr
Aug 3, 9:13 PM PDTSevere Thunderstorm WarningVEFClark62 min
Aug 3, 10:21 PM PDTAreal Flood AdvisoryVEFClark3 hr
Aug 4, 12:26 AM PDTFlash Flood WarningVEFClark3 hr
Aug 4, 2:55 AM PDTAreal Flood AdvisoryVEFClark2 hr
Aug 4, 12:07 AM PDTFlash Flood WarningVEFMohave113 min
Aug 4, 12:09 AM PDTFlash Flood WarningVEFMohave2 hr
Aug 4, 12:34 AM PDTFlash Flood WarningVEFMohave116 min
Aug 4, 1:31 AM PDTFlash Flood WarningVEFMohave119 min
Aug 4, 1:47 AM PDTAreal Flood WarningVEFMohave12 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2016Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.